본문 바로가기
KERD
논문KCI 등재

Successful treatment of propofol-related infusion syndrome in critically ill patient receiving low-dose propofol infusion: a case report

2

조회

0

다운로드

0

인용

0

참고문헌

키워드

초록

Propofol is widely used to sedate agitated patients in intensive care units. However, it can cause a rare but fatal complication, propofol-related infusion syndrome (PRIS). The pathophysiology of PRIS is not clear, and there is no definitive diagnosis and treatment. We report a successfully treat- ed case of PRIS in a critically ill patient receiving low-dose propofol infusion. A 59-year-old male patient complaining of sudden chest pain repeatedly collapsed in an ambulance and the emergen- cy room, and veno-arterial extracorporeal membrane oxygenation was delivered. He was diag- nosed with a total occluded left anterior descending coronary artery in coronary angiography. On day 20, he showed arrhythmia, increased creatinine kinase (CK), and increased CK-MB and tropo- nin I, accompanied by unstable hemodynamic status despite high-dose vasopressors. He was ad- ministered propofol for 20 days at an average dose of 1.3 mg/kg/hr owing to issues with agitation and ventilator synchrony. We strongly suspected PRIS and immediately discontinued propofol infu- sion, and he was successfully treated with aggressive supportive care. PRIS can occur in patients administered propofol for a prolonged period at low doses. Thus, clinicians should use propofol with caution for PRIS and change to alternative sedatives for long-term sedation.

Abstract

Propofol is widely used to sedate agitated patients in intensive care units. However, it can cause a rare but fatal complication, propofol-related infusion syndrome (PRIS). The pathophysiology of PRIS is not clear, and there is no definitive diagnosis and treatment. We report a successfully treat- ed case of PRIS in a critically ill patient receiving low-dose propofol infusion. A 59-year-old male patient complaining of sudden chest pain repeatedly collapsed in an ambulance and the emergen- cy room, and veno-arterial extracorporeal membrane oxygenation was delivered. He was diag- nosed with a total occluded left anterior descending coronary artery in coronary angiography. On day 20, he showed arrhythmia, increased creatinine kinase (CK), and increased CK-MB and tropo- nin I, accompanied by unstable hemodynamic status despite high-dose vasopressors. He was ad- ministered propofol for 20 days at an average dose of 1.3 mg/kg/hr owing to issues with agitation and ventilator synchrony. We strongly suspected PRIS and immediately discontinued propofol infu- sion, and he was successfully treated with aggressive supportive care. PRIS can occur in patients administered propofol for a prolonged period at low doses. Thus, clinicians should use propofol with caution for PRIS and change to alternative sedatives for long-term sedation.

참고문헌 (12)

  1. Hatch DJ, "Propofol-infusion syndrome in children", Lancet, 353, pp.1117~1118 (1999)
  2. Roberts RJ, "Incidence of propofol-related infusion syndrome in critically ill adults : a prospective, multicenter study", Crit Care, 13, pp.R169~ (2009)
  3. Cremer OL, "Long-term propofol infusion and cardiac failure in adult head-injured patients", Lancet, 357, pp.117~118 (2001)
  4. Mirrakhimov AE, "Propofol infusion syndrome in adults : a clinical update", Crit Care Res Pract, 2015, pp.260385~ (2015)
  5. Hemphill S, "Propofol infusion syndrome : a structured literature review and analysis of published case reports", Br J Anaesth, 122, pp.448~459 (2019)
  6. Fodale V, "Propofol infusion syndrome : an overview of a perplexing disease", Drug Saf, 31, pp.293~303 (2008)
  7. Wolf A, "Impaired fatty acid oxidation in propofol infusion syndrome", Lancet, 357, pp.606~607 (2001)
  8. Schenkman KA, "Propofol impairment of mitochondrial respiration in isolated perfused guinea pig hearts determined by reflectance spectroscopy", Crit Care Med, 28, pp.172~177 (2000)
  9. Zhou W, "Modulation of cardiac calcium channels by propofol", Anesthesiology, 86, pp.670~675 (1997)
  10. 박상연, "두개내압 감압을 위한 Propofol 혼수 치료를 받는 성인 환자에서 발생한 Propofol 정주 증후군", Acute and Critical Care, 28(3), pp.234~238 (2013), 대한중환자의학회
  11. Uezono S, "Acquired carnitine deficiency : a clinical model for propofol infusion syndrome?", Anesthesiology, 103, pp.909~ (2005)
  12. Moriyama T, "Effects of L-carnitine on propofol-induced inhibition of free fatty acid metabolism in fasted rats and in vitro", Open J Anesthesiol, 8, pp.147~158 (2018)

관련 논문AI추천

이 간행물의 다른 논문 (17건)